Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 225, NWS Lubbock, TX

July 25, 2012Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 25, 2012, 7:05 PM CDT for Cottle County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2012, 7:05 PM CDT (00:05 UTC)
Expired
Jul 25, 2012, 7:30 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
3099 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS54 KLUB 260005
SVRLUB
TXC101-260030-
/O.NEW.KLUB.SV.W.0225.120726T0005Z-120726T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
705 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COTTLE COUNTY IN NORTHWEST TEXAS.

* UNTIL 730 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF CEE VEE...OR 11 MILES NORTHWEST OF PADUCAH...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3403 10041 3415 10052 3416 10052 3431 10039
      3431 10025 3419 10011
TIME...MOT...LOC 0005Z 223DEG 13KT 3415 10041

$$
1 follow-up statement
132 
WWUS54 KLUB 260016
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
716 PM CDT WED JUL 25 2012

TXC101-260030-
/O.CON.KLUB.SV.W.0225.000000T0000Z-120726T0030Z/
COTTLE TX-
716 PM CDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COTTLE COUNTY UNTIL 730 PM CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF CEE VEE...OR 12 MILES NORTH OF PADUCAH...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN COTTLE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3406 10037 3418 10050 3431 10039 3431 10025
      3419 10011
TIME...MOT...LOC 0016Z 223DEG 13KT 3418 10038

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:20 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 25, 6:20 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT WED JUL 25 2012

.AVIATION...
ISOLATED -SHRA/-TSRA DEVELOPED NEAR KCDS...AND NORTH OF KLBB EARLY
THIS EVENING. COMPUTER MODELS HINT AT ADDITIONAL DEVELOPMENT LATER
THIS EVENING ESPECIALLY AT KCDS. HAVE THEREFORE INSERTED A VCSH
AND -TSRA TEMPO GROUP AT KLBB AND KCDS RESPECTIVELY. WILL OF
COURSE AMEND AS NECESSARY. A COLD FRONT IS EXPECTED TO MOVE SOUTH
ACROSS THE SOUTH PLAINS LATE TOMORROW MORNING/EARLY AFTERNOON AND
PERHAPS BE A FOCUS FOR PRECIPITATION DEVELOPMENT. A PROB30
COMMENCING AT 26/18Z FOR BOTH TAF SITES APPEAR VALID...AS WINDS
BRIEFLY BECOME NORTHEASTERLY OR LIGHT AND VARIABLE WITH THE
FRONTAL PASSAGE. THE FRONT WILL ALSO PROMOTE SCT- BKN VFR CLOUD
DECKS.

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT WED JUL 25 2012/

SHORT TERM...
CHANCE FOR THUNDERSTORMS CONTINUES INTO THE FIRST HALF OF THE
EVENING AND CONTINUES TO FOCUS ON AREAS EAST OF LUBBOCK IN THE
VICINITY OF A LOW TO MID LEVEL INSTABILITY AXIS AND ON THE HIGH
TERRAIN NEAR THE NM STATE LINE WHERE A SECONDARY INSTABILITY AXIS IS
LOCATED WAS WELL AS A CLOSER PROXIMITY TO THE AXIS OF DEEP MONSOONAL
MOISTURE THAT HAS SHIFTED TOWARD THE FCST AREA. AS A RESULT...
PREVIOUS FCST STILL LOOKS GOOD AS COVERAGE LIKELY TO REMAIN SPOTTY.
SLIGHT CHANCE POPS SHOULD COVER WITH SLIGHTLY HIGHER ALONG THE NM
LINE.

FOCUS THEN SHIFTS TO THURSDAY AFTERNOON WHEN A COLD FRONT THAT IS
DRAPED ACROSS NERN NM AND THE WRN OKLAHOMA PANHANDLE IS EXPECTED TO
BE LYING ACROSS THE NRN PARTS OF THE FCST AREA. THIS ADDITIONAL LOW
LEVEL FOCUS WITH POTENTIAL FOR SOME MOISTURE POOLING ALONG IT
COMBINED WITH THE DEEP MONSOONAL MOISTURE AND LINGERING LOW TO MID
LEVEL INSTABILITY AXIS SUGGEST INHERITED 30 PCT POPS ARE GOOD. LACK
OF UPPER LEVEL FOCUS AND MORE SIGNIFICANT WINDS ALOFT MAY LIMIT
COVERAGE WITH MUCH LIKELY GOING TO HINGE ON LOW LEVEL BOUNDARY
INTERACTIONS ONCE CONVECTION INITIATES.

TEMPS ONCE AGAIN TAKING A BACKSEAT TO POPS. SLIGHTLY COOLER TEMPS
EXPECTED BEHIND THE FRONT...BUT NOT SIGNIFICANTLY SO. POTENTIAL FOR
STRONG WARMING SOUTH OF THE FRONT SUGGEST TEMPS NEAR 105 NOT OUT OF
THE QUESTION FOR THE SRN ROLLING PLAINS. AS FOR LOWS...THE LAST
COUPLE OF MORNINGS HAVE BEEN ON THE WARM SIDE. THUS WILL TREND
TOWARD WARMER SIDE OF MOS NUMBERS FOR BOTH TONIGHT AND THURSDAY
TAKING INTO ACCOUNT FRONTAL INTO ACCOUNT FRONTAL INTRUSION FOR
POSSIBLE EXCEPTION TO THAT TREND.

LONG TERM...
MODEL SOLUTIONS BEGIN TO DIVERGE THURSDAY NIGHT INTO FRIDAY.
THEREFORE THE FORECAST FOR FRIDAY REMAINS HIGHLY UNCERTAIN. A WEAK
UPPER TROUGH WILL STILL BE NEAR THE EASTERN EDGE OF THE FORECAST
AREA ON THURSDAY EVENING. MODELS STILL HOLD ON TO SOME SEMBLANCE OF
THIS FEATURE ON FRIDAY. ALTHOUGH IT BECOMES VERY SUBTLE WITHIN THE
500MB HEIGHT FIELD AND POSITIONING OF IT IS DIFFERENT AMONG MODEL
SOLUTIONS. SUBSIDENCE WILL BE INCREASING ON FRIDAY AFTERNOON AS AN
UPPER LEVEL RIDGE BEGINS TO STRENGTHEN. MID LEVEL MOISTURE WILL BE
DECREASING ALTHOUGH ENOUGH MAY BE AROUND THE AREA ALONG WITH
MODERATE INSTABILITY TO SUPPORT ISOLATED TO SCATTERED STORMS.
HOWEVER...MODEL SOUNDINGS DO DEPICT A MID LEVEL INVERSION THAT MAY
PREVENT CONVECTION FROM DEVELOPING. THERE WILL BE LITTLE TO NO
ORGANIZATION OF STORMS DUE TO WEAK DEEP LAYER SHEAR. ANY STORMS
THAT DO DEVELOP WILL BE EFFICIENT RAIN PRODUCERS DESPITE THE HIGH
CLOUD BASES. WOULD ALSO EXPECT STORMS TO QUICKLY DISSIPATE IN THE
EVENING WITH THE LOSS OF DAYTIME HEATING. THIS WILL BE THE LAST
DAY OF CONVECTION IN THE FORESEEABLE FUTURE AS THE UPPER LEVEL
RIDGE TAKES OVER THE REGION.

THE CENTER OF THE RIDGE WILL BE JUST TO THE EAST TO START OUT THE
WEEKEND. THIS RIDGE WILL MOVE OVERHEAD BY EARLY NEXT WEEK WHICH
WILL DRASTICALLY RAISE TEMPERATURES AREA WIDE WITH TEMPERATURES
POSSIBLY BREAKING 40C OFF THE CAPROCK. BY THE MIDDLE OF NEXT
WEEK...THERE ARE SLIGHT DIFFERENCES IN THE RIDGE POSITIONING BUT
ALL SIGNS INDICATE CONTINUED HOT AND DRY. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  92  66  93  66 /  30  20  30  20  20
TULIA         70  92  67  93  68 /  20  30  30  20  20
PLAINVIEW     71  92  69  93  69 /  20  30  30  20  20
LEVELLAND     71  96  69  94  68 /  20  30  30  20  20
LUBBOCK       73  97  71  96  71 /  20  30  30  20  20
DENVER CITY   72  97  69  95  67 /  20  30  30  20  20
BROWNFIELD    72  97  69  95  68 /  20  30  30  20  20
CHILDRESS     74 101  74  99  74 /  20  30  30  20  20
SPUR          74 100  72 100  71 /  20  30  30  20  20
ASPERMONT     76 102  76 101  74 /  20  30  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Jul 25, 11:42 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT WED JUL 25 2012

TXZ021>044-261645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING. THE MOST INTENSE STORMS WILL BRING THE RISKS OF
STRONG WIND GUSTS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. ALTHOUGH
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...A FEW STORMS COULD
PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Jul 25, 6:42 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT WED JUL 25 2012

TXZ032-260030-
COTTLE-
642 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE COUNTY...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL COTTLE COUNTY...MOVING
NORTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3422 10011 3405 10039 3419 10052 3431 10052
      3432 10050 3432 10025
TIME...MOT...LOC 2341Z 219DEG 10KT 3417 10040

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:31 PM CDTSpecial Weather StatementLUBCottle44 min
Jul 25, 8:03 PM CDTSpecial Weather StatementLUBParmer27 min
Jul 25, 8:23 PM CDTSpecial Weather StatementLUBCottle52 min
Jul 25, 8:31 PM CDTSpecial Weather StatementLUBBailey, Castro, Lamb29 min
Jul 25, 10:09 PM CDTSpecial Weather StatementLUBBriscoe, Floyd, Hale, Hockley, Lubbock, Swisher and 1 more36 min
Jul 25, 10:12 PM CDTSpecial Weather StatementLUBTerry48 min
Jul 25, 10:17 PM CDTSpecial Weather StatementLUBCottle58 min
Jul 25, 10:46 PM CDTSpecial Weather StatementLUBBriscoe, Crosby, Floyd, Lubbock44 min
Jul 25, 11:13 PM CDTSpecial Weather StatementLUBKing47 min
Jul 25, 11:31 PM CDTSpecial Weather StatementLUBCrosby, Dickens, Garza, Motley44 min
Jul 25, 11:33 PM CDTAreal Flood AdvisoryLUBCottle, King117 min
Jul 26, 12:02 AM CDTSpecial Weather StatementLUBCottle, Dickens, Garza, Kent, King, Motley58 min
Jul 26, 12:58 AM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall3 hr
Jul 26, 12:59 AM CDTSpecial Weather StatementLUBDickens, Garza, Kent, King, Stonewall61 min
Jul 26, 1:09 AM CDTSpecial Weather StatementLUBChildress66 min
Jul 26, 2:03 AM CDTSpecial Weather StatementLUBKing, Stonewall57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.